Elevated urokinase-type plasminogen activator level and bleeding in amyloidosis: case report and literature review.
Hyperfibrinolytic states are reported to be a cause of bleeding in patients with amyloidosis. We reviewed the literature on excessive fibrinolysis in association with amyloidosis and report our findings from a patient with idiopathic amyloidosis who developed a bleeding diathesis. Coagulation laboratory studies indicated elevated plasminogen activator levels associated with a reduction of plasminogen and alpha 2-plasmin inhibitor (alpha 2-PI) levels. The level of tissue-type plasminogen activator (t-PA) inhibitor and t-PA antigen were normal. However, the patient did have a five- to sevenfold increase in amidolytic activity for the urokinase substrate pyro-Glu-Gly-Arg-pNA (S-2444). This case therefore represents a novel example of a hyperfibrinolytic state associated with amyloidosis caused by elevated urokinase-type plasminogen activator (u-PA). Epsilon-amino caproic acid (EACA) therapy resulted in an increase in alpha 2-PI and plasminogen levels and effectively reduced the blood loss. Hyperfibrinolytic states in amyloidosis have now been reported to be due to elevated t-PA and u-PA and depleted t-PA inhibitor.
Sane, DC; Pizzo, SV; Greenberg, CS
Volume / Issue
Start / End Page
Pubmed Central ID
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)